This is in no way medical advice, just the sharing of my own experience with a dopamine agonist and what happened after I weaned myself of it, together with notes about the drug. I started taking myself off the medication called "ropinerole" a while back, and have not used it at all for over a year now. The reason I did so is because I independently became convinced the side effects of the drug were worse for myself, personally, than any benefits warranted. My reasons for sharing this are so that people affected by Parkinson's Disease can make better informed choices, and in the hope that lessons may be learned by those involved in its treatment.
WORDS OF CAUTION
Now, everyone is different in their responses to specific pharmaceuticals, so I am not advising any one to follow my example without consulting their neurologist. A strong word of caution: unfortunately, the other thing about dopamine agonists, it that can have really, really, really bad drug withdrawal symptoms too. So I was very lucky, or was already far enough forward in my progressive symptom reduction, that I have did noticed major, long issue withdrawal effects. But I know others have not been so fortunate. Please read
The very first drug I was put on after my diagnosis was ropinerole [dopamine agonist]. It was only marginally effective. So my original neurologist kept bumping up the dosage until it made me vomit and have diarrhoea, cold sweats and such dizziness that the only thing I could do was lie down. The neurologist's solution was to put me on, in addition, anti-nausea medications permanently. Later, I self-discovered this class of anti-nausea drugs are not supposed to be used long term.
It was still not effective enough. So the neurologist kept trying to add in other Parkinson's Disease drugs. I cannot tell you how many Parkinson's medicine I tried over the first six years, but I have drawer full of ones which didn't help me personally. These were always prescribed to me as a cocktail, i.e. the neurologist was always adding, never taking the ropinerole away, even to see... As a trained scientist, I became afraid just how lacking in fundamentals of scientific methodology all this was.
Eventually, I found myself on a combination of medium high doses of Madopar [l-dopa based drug for PD] and as high doses as I could bear of ropenirole. This, I now know, can be a dangerous combination. For example, in my earlier videos you can just how bad my dyskinesia became, amplified by the particular combination, as I discovered later.
The neurologist's solution to this uncontrolled large scale movement was to put me on yet another drug, Amantadine, in addition, in order to minimize these drug-induced side-effects.
I became convinced through my own research, that like the dyskinesia, some of my other "symptoms" were also entirely or amplified side-effects due to the ropinerole.
So I started decreasing my ropinerole dosages. I felt better.
Then I stopped taking it altogether (please note my caution above about doing this).
What Happened when I Stopped Taking the Drug
On the third day of withdrawal I started feeling grinding depression and high anxiety about my own personal situations. So I pulled into play all the things I know about combating this. I started using my bright light SAD lamp in earnest. I started going out for walks around the block - the pavement around here is mostly slabs - which means I can use the visual cues of the patterns of cracks to help me really walk more properly and step out some of the symptoms. I started speaking to people more - on the phone, online and even visiting family - again something I have barely done in a long time. These days, I take an half hour to an hours walk while in an "off" state every day.
The depression and anxiety was not only quickly addressed, but I also began to realize that the ropinerole itself had been causing marginal obsessive-compulsive behaviours around online activities. Worse still, it had made me anti-social and prone to avoidance behaviors, unable to face things I found stressful and hence increasing those stressors markedly. I also realized much later that it had been making much more narcissistic, angry and aggressive. In short, the effects of the medicine on my behaviours was feeding patterns which exercarebate Parkinson's Disease and accelerate its progression.
My pain, rigidity and stiffness also began decreasing noticeably by the day. Each day, as the ropinerole was flushed from my system, I was having better "ons" without the disabling dyskinesia I would have got weeks before. I am able to access movement more, and thus to move my way out the "offs" or at least ease the pain of them, more. I can pick up my smovey rings and use them more effectively, for example.
My mind became sharper and my clarity of thought is improved rapidly.
I can quantify all this, and have an external observer, because I can count how many times I have to ask my mum [currently my primary carer] for help, both during the day and at night. It has dropped from frequently to rarely. In fact I haven't had to get my mum up in the night at all lately.
So, counter-intuitively perhaps, by markedly reducing my drug burden I have managed to get a lot my independence back. Right now, I feel I have rolled back my Parkinson's Disease by years.
NOTES ON ROPINEROLE - A DOPAMINE AGONIST USED IN THE TREATMENT OF PARKINSON'S AND RESTLESS LEG SYNDROME
Taken from the Manufacturer's Leaflet with my own notes in italics.
pregnant, breast feeding, under 18, liver disease, heart complaints, mental health, unusual urges, intolerance to some sugars inc. lactose.
mental health issues are part and parcel of PD!
food intolerance, especially lactose are common in people with PD!
PROBLEMS WITH OTHER MEDS:
some anti-depressants, some meds for mental health, some meds for nausea, HRT, some antibiotics, drugs which block dopamine in the brain, any other meds for PD
dopamine agonist are commonly prescribed as a cocktail with other meds for PD, in a very ad hoc fashion by healthcare professionals!
additional blood tests required if taking Vitamin K antagonists such as Warfarin.
If taken with L-DOPA based PD drugs may develop other side effects over time:
Uncontrollable movement [Dyskinesia], feeling confused
I am experiencing much less dyskinesia and much less "zonking out" since stopping the drug, therefore for me, the combination of l-dopa and dopamine agonist was indeed worsening the dyskinesia
may cause urge to gamble, increased sexual urges
and also punding more generally
DRIVING AND MACHINERY
may make people feel extremely sleepy or falling asleep very suddenly without warning
may increase in restless leg like symptoms
Very Common: nausea, drowsy, fainting
Common: hallucinations, dizzy, vomit, heartburn, leg swelling
Uncommon: drop in blood pressure on standing, very sleepy in daytime, sudden onset of sleep, delirium, delusions, paranoia, inability to resist impulse or temptation to do things which could be harmful to self or others, including: gambling, unusual sexual interests, shopping, binge eating
Very Rare: change in liver function, swelling of face, lips, mouth, tongue, throat, aggressive behaviours
Sudden stoppage may make PD symptoms quickly become much worse.
THIS IS NOT MEDICAL ADVICE, SIMPLY THE SHARING OF MY OWN SUMMARY NOTES FROM THE MANUFACTURERS LEAFLET TOGETHER WITH MY OWN ANECDOTES